Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online
Ask a Dentist   »  

Taking antibiotic for toothache. Noticed swelling on cheek. Took benadryl. Safe remedy?

Feb 2013
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 3176 Questions
Hi there,

I was having terrible toothache and gums on my left upper back molar which was keeping me up at night. It was so painful that after the dentist prescribed me anitbiotics (amoxicillan) and painkiller (tylonol and codeine), he injected me with something to numb the pain as it was so bad. I think it was novocain. This was great and lasted pretty much the whole day but then my cheek started to swell up the next day and had gotten progressively worse as the days have gone on.

this was 4 days ago. Now the tooth is much better and my gums are fine but my whole cheek has swollen up and is getting worse as the days go by. I suspect it is an allergic reaction to the injection he gave me but am not 100% sure. It is so painful and my jaw has pretty much locked so I can't really talk or eat. is it possible this could be an allergic reaction? If so how do I treat it? What else could be causing it? It is so so painful.

I have been putting a cold pack on it and taking benadryl for one day but the swelling iseems to be getting worse.
Posted Fri, 5 Apr 2013 in Dental Health
Answered by Dr. E Venkata Ramana 3 hours later

Thank you for your query on Healthcare Magic.

I can understand the pain perceiving by you.

The possibilities of the painful swelling of the whole cheek are:

1.Decayed toot leading to pus formation tracking into cheek followed by the
abscess formation.

2.The sharp and irregular cusp edge of the tooth leading to irritation of mucosa
inner side of cheek causing ulcer formation and swelling.

3.And the rare possibility of Novocain injection due to improper site.

And this swelling is not looking like an allergic reaction. One sided swelling is due to local problem like infection with ulcer or abscess formation.

The allergic reaction will be generalized and involve symmetrically the body and not the one cheek.

And locked jaw may be due to the muscle spasm as a reaction to the pain or due to improper biting because of the pain.

For pain you can take Tylenol and codeine as prescribed by your Dentist.

Take very soft diet which requires minimal chewing and biting and take plenty of oral fluids.

But physical examination by the Dentist is required to know the cause of the painful swelling and the locked jaw.

Therefore I advise you to consult your Dentist again for a examination and any X-ray investigation if required to know the extent of infection and the status of the locked jaw joint.

Hope I have answered your query, if you have any clarification please let me know.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dentist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor